New Mexico, 2014

Wildfire in New Mexico, January 4, 2014

January 4, 2014 · NWS ABQ · 1 event in 1 county or zone

Dry and windy westerly flow developed across the Middle Rio Grande Valley ahead of an approaching cold front. m.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Dry and windy westerly flow developed across the Middle Rio Grande Valley ahead of an approaching cold front. The 11-acre fire dubbed the Lucky 7 Fire began about 2:40 p.m. off Gabaldon Road in Los Chavez west of the Rio Grande. It burned a shed and threatened several homes as it spread driven by gusty winds. By late evening the fire was considered 50 percent contained with little activity on the perimeter although hot spots fanned by the wind continued to smolder in the interior. Valencia County firefighters supported by State Forestry and U.S. Fish and Wildlife crews fought the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 4, 11:00 AM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jan 4, 11:00 AM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1100 AM MST SAT JAN 4 2014

.AVIATION...
18Z TAF CYCLE

BREEZY TO OCCASIONALLY WINDY CONDITIONS WILL IMPACT PORTIONS OF
NORTHERN AND CENTRAL NEW MEXICO TODAY. WINDS WILL GENERALLY KEEP A
NORTHWESTERLY DIRECTION IN THE CENTRAL TO WESTERN ZONES OF THE
STATE WHILE THE EAST CENTRAL TO NORTHEASTERN PLAINS EXPERIENCE
NORTH NORTHEASTERLY WINDS DUE TO A COLD FRONT. VFR CONDITIONS WILL
REMAIN INTACT FOR AREAS OUTSIDE OF THE FRONT...BUT SOME LOW CLOUDS
AND EVENTUALLY SOME SNOW WILL DEVELOP THIS AFTERNOON AND INTO THE
EVENING ALONG AND BEHIND THE FRONT...NAMELY NORTH AND EAST OF A
CLOVIS TO SANTA ROSA TO CHAMA LINE. SOME MVFR TO LOCALLY IFR/LIFR
CONDITIONS CAN BE EXPECTED IN LOW CLOUDS AND SNOW WITH LOWEST CIGS
AND VISIBILITIES NEAR THE COLORADO BORDER BETWEEN RTN AND CAO.
CLOUDS AND PRECIP WILL BREAK UP SOME TOWARD DAYBREAK SUNDAY.

52

&&

.PREV DISCUSSION...329 AM MST SAT JAN 4 2014...
AN UPPER LEVEL TROUGH SLIDING SOUTHEASTWARD ALONG THE FRONT RANGE
OF THE NORTHERN AND CENTRAL ROCKIES WILL CLIP NORTHEAST NM WITH
ACCUMULATING SNOW LATE TODAY THROUGH TONIGHT. ONE TO 3 INCHES OF
SNOW IS EXPECTED FROM RATON PASS TO CLAYTON...AND ALSO IN THE
NORTHERN SANGRES. THIS AMOUNT IS SUB-ADVISORY FOR MOUNTAIN ZONES
LIKE RATON PASS. HOWEVER...WE WILL ISSUE A WINTER WEATHER ADVISORY
FOR UNION COUNTY. A COLD FRONT WILL PLUNGE SOUTHWARD INTO THE
STATE TODAY...AND RESULTANT DOWNSLOPE FLOW SHOULD LIMIT THE AMOUNT
OF SNOW THE TOWN OF RATON GETS TO ABOUT 1 INCH. SO...WE HAVE
DECIDED TO LEAVE THE RATON ZONE OUT OF THE WINTER WEATHER ADVISORY
FOR NOW.

OTHERWISE...WEST AND NORTHWEST WINDS WILL BE BREEZY TO WINDY TODAY
FROM AROUND FARMINGTON TO AROUND CLINES CORNERS AND
RUIDOSO. HIGH TEMPERATURES SHOULD FALL 15 TO 30 DEGREES FROM
YESTERDAYS READINGS ACROSS THE NORTHEAST PLAINS...AND FROM A FEW
TO 10 DEGREES ACROSS REMAINING NORTHERN AND WESTERN AREAS.
SOUTHEAST AREAS MAY EXPERIENCE UP TO 11 DEGREES OF
WARMING...BECAUSE THE COLD FRONT WONT ARRIVE THERE UNTIL AROUND
SUNSET.

A SECOND BUT WEAKER UPPER LEVEL TROUGH WILL CLIP NE NM SUNDAY AND
SUNDAY NIGHT. THE COOLING TREND WILL CONTINUE SUNDAY AS HIGH
TEMPERATURES FALL ANOTHER 5 TO 23 DEGREES ACROSS THE FORECAST
AREA. HOWEVER...MODELS ARE BEGINNING TO SHUNT THE COLDEST AIR WITH THIS
SYSTEM TO THE EAST OF THE FORECAST AREA. SO...MONDAY SHOULD BRING WARMING
TEMPERATURES IN MOST LOCATIONS AS FLOW BEGINS TO SHIFT OUT OF THE
SOUTHWEST IN RESPONSE TO A DEVELOPING LEE TROUGH LATE IN THE DAY.
THE SECOND UPPER TROUGH AND ASSOCIATED BACK DOOR COLD FRONT COULD
TRIGGER MORE LIGHT SNOW ACROSS NORTHEAST AREAS SUNDAY AND SUNDAY
NIGHT WITH LITTLE OR NO ADDITIONAL ACCUMULATION.

DURING THE COMING WORK WEEK...A RIDGE OF HIGH PRESSURE OVER THE
WEST COAST WILL BREAK DOWN AS A COUPLE OF WEATHER SYSTEMS DIVE
SOUTHEASTWARD TOWARD NM. THE FIRST SHOULD SHOULD WEAKEN IN ROUTE
BEFORE CROSSING NORTHERN NM AS A WEAK PERTURBATION WEDNESDAY. IT
MAY TRIGGER A FEW LIGHT SNOW SHOWERS ACROSS THE NORTHERN AND
WESTERN MOUNTAINS AND NW PLATEAU WEDNESDAY AND WEDNESDAY NIGHT.
THE SECOND SYSTEM IS PROGGED BY THE MODELS TO STRENGTHEN JUST
BEFORE IT REACHES WESTERN OR NORTHERN NM. LACKING MUCH MODEL
AGREEMENT ON THE TRACK...TIMING AND STRENGTH OF THE SYSTEM...WE
HAVE A FAIR AMOUNT OF UNCERTAINTY IN THE PLACEMENT OF HIGHER POPS
DURING THE THURSDAY THROUGH FRIDAY NIGHT PERIOD. AFTER WARMING
TEMPERATURES MONDAY AND TUESDAY...READINGS SHOULD FALL EACH DAY
THROUGH FRIDAY.

44

.FIRE WEATHER...
A TREND TO COLDER AND DRY CONDITIONS WILL OCCUR BEGINNING TODAY
OVER THE NORTH AND NORTHWEST AS A STRONG COLD FRONT MOVES INTO THE
AREA. THE EXCEPTION WILL BE TONIGHT FOR THE NE PLAINS WHERE
ACCUMULATING SNOW WILL IMPACT THE AREA. RECOVERIES THIS MORNING
ARE POOR ACROSS THE NE PLAINS WHERE WEST WINDS ARE STILL IN THE
BREEZY CATEGORY...SO A COUPLE MORE HOURS OF NEAR CRITICAL
CONDITIONS ARE LIKELY ACROSS HARDING AND UNION COUNTIES. A COLDER
AIRMASS AND HIGHER MOISTURE WILL THEN MOVE IN ON NORTH WINDS WHILE
UPPER DYNAMICS FORCE A FEW INCHES OF SNOW...MAINLY FROM RATON PASS
EAST TO CAPULIN AND CLAYTON. A WINTER WX ADVISORY WILL BE IN
EFFECT FOR THIS AREA TONIGHT.

MEANWHILE A POTENT MID LEVEL DRY SLOT WILL MOVE THRU WESTERN AND
SOUTHERN NM TONIGHT THEN PERSIST INTO TUESDAY. RECOVERIES TONIGHT
WILL BE POOR FOR THE SW HIGH TERRAIN AND PORTIONS OF THE RIO GRANDE
VALLEY...WHICH WILL LEAD TO MIN RH VALUES BTWN 10 AND 15 PCT FOR
SUNDAY. GUSTY NW FLOW WILL CREATE A COUPLE HOURS OF NEAR CRITICAL
CONDITIONS IN THIS AREA HOWEVER WILL HOLD OFF ON ANY FIRE HIGHLIGHTS
AT THIS TIME. NOT MUCH WILL CHANGE INTO SUNDAY NIGHT WITH POOR
RECOVERIES IN THE SAME AREA. MIN RH VALUES WILL NOT TREND MUCH
HIGHER INTO MONDAY HOWEVER WINDS WILL TAPER OFF AS STRONGER NW FLOW
MOVES WELL EAST INTO THE PLAINS STATES. THE FOCUS FOR VERY GOOD TO
EXCELLENT RECOVERIES WILL REMAIN OVER THE NE PLAINS AND NORTHERN MTS.

UPPER FLOW WILL BECOME MORE ZONAL TUESDAY ALLOWING FOR A STRONGER LEE
TROUGH AND GUSTY WEST WINDS FOR THE EAST. VERY DRY AIR STILL IN PLACE
OVER THE AREA WILL CREATE ANOTHER ROUND OF NEAR CRITICAL CONDITIONS
ALONG THE I-40 CORRIDOR EAST OF MORIARTY TUESDAY AFTERNOON.

MODEL AGREEMENT BEYOND TUESDAY IS POOR FROM RUN TO RUN...HOWEVER IT
DOES APPEAR THE POTENTIAL IS INCREASING FOR AT LEAST HIGHER HUMIDITY
VALUES ON RELATIVELY MOIST WESTERLY FLOW. AN UPPER LOW THEN ATTEMPTS
TO CARVE OUT OVER NEW MEXICO AROUND FRIDAY WITH ACCUMULATING SNOW
POSSIBLE FOR THE HIGH TERRAIN.

GUYER

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 5 AM MST SUNDAY
FOR THE FOLLOWING ZONES...NMZ530.

&&
Hazardous weather outlook, Jan 4, 5:32 AM MST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
532 AM MST SAT JAN 4 2014

NMZ501>540-051300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
532 AM MST SAT JAN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH WILL PRODUCE A FEW INCHES OF SNOW
ACCUMULATION FROM THE NORTHERN SANGRE DE CRISTO MOUNTAINS EASTWARD
ACROSS THE NORTHEAST PLAINS LATE THIS AFTERNOON THROUGH TONIGHT.
SOME OF THE MORE SIGNIFICANT SNOW ACCUMULATIONS SHOULD IMPACT
RATON PASS AND UNION COUNTY. PLEASE REVIEW THE LATEST WINTER
WEATHER ADVISORY FOR MORE DETAILS. OTHERWISE...NORTHWEST WINDS
WILL BE BREEZY TO WINDY TODAY AS A COLD FRONT PASSES SOUTHWARD
THROUGH THE FORECAST AREA. GUSTS COULD APPROACH 50 MPH AT TIMES AROUND
CLINES CORNERS AND ALSO ALONG THE EAST SLOPES OF THE WEST CENTRAL
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

44

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Albuquerque Metro Area

When
January 4, 2:40 PM MST to 10:00 PM MST
Where
Albuquerque Metro Area forecast zone
Property damage
$5,000
Reported by
Broadcast Media

The 11-acre Lucky 7 Fire began about 2:40 p.m. off Gabaldon Road in Los Chavez west of the Rio Grande. It burned a shed and threatened several homes as it spread driven by gusty winds.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481968.